Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS Cheyenne, WY

July 9, 2004Albany County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2004, 1:48 PM MDT for Albany County, Platte County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 1:48 PM MDT (19:48 UTC)
Expired
Jul 9, 2004, 2:15 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Albany County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 091948
SVRCYS
WYC001-031-092015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING
  SOUTHWESTERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 215 PM MDT

* AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHEAST OF BALDY PEAK...OR ABOUT 30
  MILES NORTHEAST OF LARAMIE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN PLATTE COUNTY AT 200 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS HEAVY RAIN 
IS ALSO POSSIBLE.  AVOID LOW LYING AREAS THAT CAN FLOOD QUICKLY.

LAT...LON 4151 10586 4137 10563 4166 10528 4167 10502 4211 10522

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:37 AM MDT, 11 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 2:37 AM MDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
237 AM MDT FRI JUL 9 2004

.SHORT TERM...WESTERLY FLOW ALOFT THIS MORNING WILL BACK TO
SOUTHWESTERLY THIS AFTERNOON AS A RIDGE AMPLIFIES OVER THE SOUTHERN
AND CENTRAL ROCKIES AND HIGH PLAINS. SURFACE FEATURES ARE RELATIVELY
NONDESCRIPT WITH HIGH PRESSURE IN CHARGE OVER THE REGION. MODELS
PROG SOME WEAK INSTABILITY THIS AFTERNOON AND EVENING PRIMARILY EAST
OF THE MOUNTAINS. MODERATE CAPE VALUES ALSO PROGGED FOR THE SAME
TIME FRAME. WITH WEAK SHORTWAVE DISTURBANCES FORECAST TO MOVE OVER
THE AREA...WILL GO WITH LOW SCATTERED POPS THIS AFTERNOON AND
EVENING FOR THUNDERSTORMS. TEMPERATURES THIS AFTERNOON WILL REACH
THE 80S TO LOWER 90S IN LOWER ELEVATIONS WITH LITTLE IN THE WAY OF
WIND. TEMPS TONIGHT WILL DIP INTO THE 50S TO LOWER 60S OUTSIDE THE
MOUNTAINS.

.LONG TERM...VERY WARM TEMPERATURES WILL CONTINUE OVER THE CWA FOR
MOST OF THIS PORTION OF THE FORECAST.  HEIGHTS ALOFT RISE OVER THE
CENTRAL PART OF THE NATION THROUGH THE WEEKEND WITH THE RIDGE AXIS
OVER THE PLAINS.  THE AXIS SHIFTS BACK WEST FOR THE MID AND END PARTS
OF NEXT WEEK WITH THE HIGH CENTER MEANDERING FROM THE FOUR CORNERS
TO THE SOUTHERN PLAINS.  THE AXIS IS SHIFTED WEST AS AN UPPER LOW
CURRENTLY OVER THE PACIFIC NORTHWEST MOVES AXROSS SOUTHERN CANADA
BEFORE HELPING TO CARVE A DEEPER TROUGH OVER THE EASTERN U.S. BY THE
END OF NEXT WEEK.  THE ETA IS SLOWER AND SOMEWHAT DEEPER WITH THAT
FEATURE THAN THE GFS AS WELL AS BEING MORE CONSISTENT FROM RUN TO
RUN...SO HAS BEEN FOLLOWED MORE CLOSELY.  MODELS HAVE CONTINUED TO
INDICATE THAT A SHORTWAVE TROUGH OVER SOUTHERN ARIZONA EARLY THIS
MORNING WILL MOVE UP OVER THE CWA SATURDAY IN THE INCREASING
SOUTHWEST FLOW ALOFT.  TIMING STILL LOOKS TO BE MORE MORNING THAN
AFTERNOON...BUT THE ETA KEEPS SOME VORTICITY OVER THE CWA FOR THE
AFTERNOON SO WILL KEEP POPS IN THROUGH THE EVENING.  ATMOSPHERE
DRIES FOR SUNDAY THROUGH TUESDAY AND WILL HAVE A MINIMUM OF POPS ON
THOSE DAYS.  THE GFS BACKS A COLD FRONT THROUGH THE EAST PART OF THE
CWA LATE TUESDAY NIGHT AND WEDNESDAY MORNING AND THE BOUNDARY REMAINS
THROUGH THURSDAY.  THE BOUNDARY SHOULD PROVIDE A FOCUS FOR STORM
FORMATION AND THE CURRENT POPS IN THE FORECAST FOR WEDNESDAY AND
THURSDAY AFTERNOON AND EVENING LOOK FINE.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

WEILAND
Hazardous weather outlook, Jul 9, 10:51 AM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT FRI JUL 9 2004

NEZ001>003-019>021-054-055-WYZ059>070-101131-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1051 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE LARAMIE RANGE
EASTWARD ACROSS THE SOUTHEAST WYOMING PLAINS AND WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON AND EVENING.

THE STRONGEST THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL THIS
AFTERNOON AND EVENING. BEST CHANCES FOR STRONG STORMS WILL OCCUR
ALONG THE NEBRASKA/WYOMING STATE LINE EASTWARD WHERE MOISTURE IS MOST
ABUNDANT. WEAKER STORMS STILL HAVE THE POTENTIAL TO PRODUCE BRIEF
HEAVY RAINFALL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL FORM OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY...WITH BEST
CHANCES ON SATURDAY...WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM THE LARAMIE RANGE
EASTWARD...WITH BEST CHANCE OF ACTIVATION FROM NEAR THE
WYOMING/NEBRASKA BORDER EASTWARD.

BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:15 PM MDTSevere Thunderstorm WarningCYSPlatte45 min
Jul 9, 2:36 PM MDTSevere Thunderstorm WarningCYSLaramie39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.